Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 80, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 2001, 10:22 PM CDT for Lincoln County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 21, 2001, 10:22 PM CDT (03:22 UTC)
- Expired
- Apr 21, 2001, 11:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 10:58 PM CDT | Hail 1.75 | Lincoln, KS | |
| Apr 21, 11:15 PM CDT | Tornado F0 | Lincoln, KS | Minor damage to one home as well as a few trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1118 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 12.2
The text
As transmitted, in the capitals the NWS used until 2016.
372 WUUS53 KICT 220323 SVRICT KSC105-220415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1022 PM CDT SAT APR 21 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS * UNTIL 1115 PM CDT. * AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF WILSON...OR ABOUT 27 MILES EAST OF RUSSELL...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR LINCOLN AROUND 1105 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LINCOLN COUNTY UNTIL 1115 PM CDT. LAT...LON 3887 9844 3888 9813 3894 9797 3911 9820 /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 6:02 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Apr 21, 6:02 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 602 PM CDT SAT APR 21 2001 ...MESOSCALE UPDATE... MAIN FOCUS FOR TSTMS OVR NEXT FEW HRS WL BE ALG WFNT CURRENTLY EXTENDING FM NR SLN TO JUST S OF RSL. THE FNT CONTS TO MOVE TO THE N. MOST IMPORTANTLY THE HILLSBORO PROFILER/RASS SOUNDING SHOWS STG CAP. THIS IS CONSISTANT WITH BOTH LAPS SOUNDINGS. RADAR TRENDS ALSO SIMILAR WITH WEAK DVLPMT ALG FNT IN CNTRL KS BUT WITH MOST/STONGEST TSTMS TO THE NE WHERE CAP IS WEAKER. WHILE CANNOT RUN OUT AN ISOLATED/BRIEF STG/SVR TSTM IN CNTRL KS THRU SUNSET...BELIEVE BETTER CHC WL BE LATER TONIGHT AS LLVL JET KICKS IN AND SOME COOLING ALF. HOWEVER THE BIG QUESTION THEN IS WHERE WL THE FNT BE LOCATED? IF 12Z MODELS ARE CORRECT MUCH OF ACTIVITY WL END UP N OF OUR FCST AREA. THE ONLY OTHER CHC WOULD BE IF TSTMS DVLP ALG RETREATING DRYLN TO THE W AND THEN MOVE INTO THE AREA...BUT AGAIN THAT WOULD LKLY BE MUCH LATER TNGT. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 54 min |
| Apr 21, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 61 min |
| Apr 21, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 53 min |
| Apr 21, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 64 min |
| Apr 21, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 65 min |
| Apr 21, 9:22 PM CDT | Tornado Warning | ICT | Barton | 23 min |
| Apr 21, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 59 min |
| Apr 21, 9:52 PM CDT | Tornado Warning | ICT | Ellsworth | 53 min |
| Apr 21, 10:17 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 58 min |
| Apr 21, 10:45 PM CDT | Tornado Warning | ICT | Lincoln | 60 min |
| Apr 22, 4:42 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
| Apr 22, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 31 min |
| Apr 22, 5:19 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 56 min |
| Apr 22, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 46 min |
| Apr 22, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.